Antibiotic-Associated Diarrhea

What is antibiotic-associated diarrhea?

Antibiotic-associated diarrhea is a side effect of taking antibiotic medicine. Symptoms usually start between 4 and 9 days after you start to take the medicine. Most often the loose bowel movements are mild and go away when you stop taking the antibiotic. Sometimes the diarrhea can be very severe.

What is the cause?

Antibiotics can upset the natural balance of “good” and “bad” bacteria in the bowel. Different antibiotics treat different kinds of bacteria. When an antibiotic kills one type of bacteria, you then have more of other types of bacteria in the gut. Having too much of some kinds of bacteria in the gut can cause diarrhea.

Bacteria called Clostridium difficile (or C. difficile) are a common cause of antibiotic-associated diarrhea. They can cause severe diarrhea and an infection called pseudomembranous colitis. Many people get this infection after a stay in a hospital or nursing facility.

What are the symptoms?

The main symptom of mild diarrhea is loose bowel movements or more bowel movements than normal.

Symptoms of pseudomembranous colitis are more severe and may include:

  • A lot of watery diarrhea (sometimes bloody)
  • Stomach pain and cramping
  • Nausea
  • Fever

How is it diagnosed?

Your healthcare provider will ask about your symptoms and the medicines you are taking. If your symptoms are mild, you may not need any lab tests. If you have more severe symptoms, your provider may check a sample of bowel movement for harmful bacteria.

How is it treated?

If you have mild diarrhea, the symptoms will usually stop within a few days to 2 weeks after you are done taking the antibiotic. For more severe diarrhea, treatment may include bed rest, intravenous (IV) fluid, and stopping your antibiotic until the diarrhea is gone. If your symptoms come back when you start taking the antibiotic again, your provider may recommend another antibiotic to treat the bacteria causing the severe symptoms. You may need to have an exam of the lining of your colon and rectum to make sure there is no other medical condition causing your diarrhea.

How long do the effects last?

In mild cases, diarrhea may last up to 14 days after you stop taking the antibiotic.

In more severe cases, the symptoms may not go away until several weeks after you start treatment. The symptoms may also come back after treatment. This is because some antibiotics have an effect on the balance of bacteria in your gut for a long time.

How can I take care of myself?

Follow your healthcare provider's instructions for rest, activity, medicine, and diet. Your provider will probably suggest that you:

  • Drink clear liquids, such as water, weak tea, broth, apple or grape juice, flat ginger ale, or sports drinks.
  • Eat only bland foods in small amounts, such as soda crackers, toast, plain pasta, noodles, bananas, and baked or boiled potatoes.
  • Avoid foods and drinks that can cause diarrhea. These foods include caffeine, alcohol, milk products, large amounts of fruit or fruit juices (except bananas), and spicy foods.

After a few days, you may return to normal eating. This means that you can carefully add back the foods that sometimes cause diarrhea.

Eating organic probiotic yogurt while you are taking your antibiotic may decrease your chance of getting diarrhea. It’s not yet known how much yogurt you should eat. One 6 or 8-ounce carton per day may be helpful.

If you have cramps or stomach pain, it may help to put a hot water bottle or heating pad on your stomach. Cover the hot water bottle with a towel or set an electric heating pad on low so you don’t burn your skin.

If your healthcare provider prescribes a new antibiotic, take all of the medicine as prescribed.

Ask your provider:

  • How and when you will hear your test results
  • How long it will take to recover
  • What activities you should avoid and when you can return to your normal activities
  • How to take care of yourself at home
  • What symptoms or problems you should watch for and what to do if you have them

Make sure you know when you should come back for a checkup.

How can I help prevent antibiotic-associated diarrhea?

  • Take antibiotics only when you and your healthcare provider feel they are needed.
  • Take antibiotics exactly as they are prescribed. Unless you are instructed otherwise by your provider, don’t increase the dosage and don’t change the time between your doses. Also don’t stop the antibiotic just because you feel better. You may not yet have killed all of the bacteria causing your infection.
  • When possible, avoid taking antibiotics that usually cause you to have diarrhea.

You can get more information from the Centers for Disease Control (CDC) at http://www.cdc.gov/ncidod/dhqp/pdf/guidelines/Cdiff_tagged.pdf.

Developed by RelayHealth.
Published by RelayHealth.
Copyright ©2014 McKesson Corporation and/or one of its subsidiaries. All rights reserved.

References
NAVIGATION WE ARE HERE TO HELP YOU! STAY CONNECTED Like Tweet Watch Share Follow Instagram